Avalanche, Southwestern San Juan Mountains
- When
- February 20, 1:30 PM MST to 1:31 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
One person of a party of three was buried in an avalanche near Red Mountain Pass. As the victim skied down a slope, the avalanche broke free and carried the victim roughly 500 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
One person of a party of three was buried in an avalanche near Red Mountain Pass. As the victim skied down a slope, the avalanche broke free and carried the victim roughly 500 feet. The victim was under the snow almost the whole time during the ride. The victim remained on his back and came to rest in a slightly sitting position with his hand covering his face. The victim could see light, so he struggled to free his hand and face and was 1/3 out of the snow by the time his companions located him.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 11:59 AM MST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1159 AM MST SUN FEB 20 2005
UPDATED TO REMOVE WINTER WEATHER ADVISORY FROM THE SAN JUAN RIVER
BASIN INCLUDING PAGOSA SPRINGS AND SURROUNDING AREAS. VERY WET SNOW
HAS FALLEN WITH LITTLE ACCUMULATION. DO NOT EXPECT SNOW TO BEGIN
ACCUMULATING IN SIGNIFICANT QUANTITIES TODAY...SO WILL LET THE
WINTER WEATHER ADVISORY GO.
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...NEXT SIGNIFICANT
SHORTWAVE MOVING ACROSS SOUTHWEST UTAH...WILL AFFECT THE FORECAST
AREA TODAY. MOIST/UNSTABLE AIR MASS REMAINS WITH H7-5 LAPSE RATES
BETWEEN 7.0-7.5 C/KM ONCE AGAIN. H7 SPECIFIC HUMIDITIES RUNNING
3-4 G/KG. SHOWERS WILL CONTINUE TO INCREASE IN COVERAGE THIS MORNING
AND WITH CONVECTIVE POTENTIAL HIGH...ISOLATED THUNDERSTORMS COULD
DEVELOP...MAINLY ALONG AND SOUTH OF I-70. H7 TEMPS AROUND -6C WILL
RESULT IN SNOW LEVELS AROUND 6K FT. HOWEVER...CONVECTION COULD DRIVE
THESE LEVELS DOWN...WITH SNOWFALL RATES OF 2-3 PER HOUR POSSIBLE IN
THE MOUNTAINS. WILL EXTEND WINTER WEATHER HIGHLIGHTS THROUGH 6PM
THIS EVENING FOR THE MOUNTAINS OF WESTERN COLORADO AND SOUTHEAST
UTAH AS A RESULT OF ADDITIONAL SNOWFALL.
TONIGHT...MODELS SHOW DRAMATIC DECREASE IN PRECIP AS SHORTWAVE RIDGE
BUILDS FROM THE WEST. AIR MASS WILL STABILIZE OVERNIGHT...BUT
BOUNDARY LAYER WILL REMAIN RELATIVELY MOIST. THOUGH PRECIP WILL
END...LOW CLOUDS AND FOG COULD BECOME AN ISSUE IN THE VALLEYS. SNOW
WILL PERSIST OVER THE CENTRAL AND NORTHERN MOUNTAINS AS OROGRAPHICS
(H7 WEST FLOW 15-25KTS) PROVIDE UPWARD MOTION. WINTER WEATHER
HIGHLIGHTS ACROSS COZN 4/10/13 MAY NEED TO BE EXTENDED OR EVEN
UPGRADED IF SNOW BECOMES HEAVY AND PERSISTENT.
MONDAY AND MONDAY NIGHT...UPPER LEVEL LOW CIRCULATION WILL ORGANIZE
ONCE AGAIN OFF THE CALIFORNIA COAST. DEEPER MOISTURE WILL INCREASE
FROM THE SOUTHWEST MONDAY AS INITIAL MID LVL DISTURBANCE RAPIDLY
APPROACHES THE FOUR CORNERS. ANY PRECIP SHOULD BE LIGHT AND CONFINED
TO THE SOUTHERN THIRD OF THE FORECAST AREA MONDAY. A STRONGER PIECE
OF ENERGY WILL ROTATE ACROSS THE AREA MONDAY NIGHT WITH A BETTER
CHANCE FOR PRECIP OVER SE UTAH/SW COLORADO. OROGRAPHICALLY-FAVORED
SOUTHWEST SLOPES IN THE MOUNTAINS WILL SEE ENHANCED SNOWFALL. MORE
SCATTERED AND LIGHTER PRECIP WILL AFFECT THE NORTHERN/CENTRAL ZONES
WITH WEAKER DYNAMICS AND UPR LVL SUPPORT. PERSISTENT TEMPERATURES
WILL BE THE RULE. IF SOME CLEARING OCCURS TONIGHT...MIN TEMPS WILL
BE COOLER THAN IN RECENT DAYS. NADLER.83
.LONG TERM (TUESDAY-SUNDAY)...A MOST INTERESTING WEEK IS IN STORE
FOR EASTERN UTAH AND WESTERN COLORADO AS MOIST SWLY FLOW ALOFT
CONTINUES TO KEEP THE REGION UNSETTLED. THE PERSISTENT UPPER LEVEL
LOW OFF THE CALIFORNIA COAST WILL CONTINUE TO SEND A SERIES OF
SHORTWAVES ENE ACROSS THE SWRN U.S. AND INTO WESTERN COLORADO. EACH
WAVE WILL BRING ANOTHER ROUND OF RAIN AND SNOW TO THE REGION THROUGH
MIDWEEK. TIMING OF INDIVIDUAL WAVES DIFFICULT...ALTHOUGH BEST
CHANCE OF PRECIPITATION WILL BE EARLY IN THE WEEK AS THE LOW
REMAINS TO OUR W. BY WEDNESDAY...THE UPPER LEVEL LOW MOVES
INLAND AND SLOWLY SETTLES INTO THE FOUR CORNERS REGION BY 12Z/THU.
COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL LOW WILL HELP TO
DESTABILIZE CONDITIONS ACROSS THE REGION. MODELS INDICATING PLENTY OF
MID LEVEL MOISTURE WILL REMAIN AVAILABLE TO KEEP SHOWERS GOING
THROUGH THE END OF THE WEEK. HOWEVER...STRONG RIDGE NORTH OF THE
LOW WL ALLOW SOME DRIER AIR TO SNEAK INTO THE NORTHERN ZONES. IN
ADDITION...DEEP EASTERLY FLOW DEVELOPS ACROSS THE NORTHERN ZONES...
WHICH TYPICALLY RESULTS IN LOWERED POPS AND AN INCREASE IN SFC
WINDS. H7 FLOW NOT FORECAST TO BECOME EXCESSIVE ATTM...ALTHOUGH WL BE
WATCHING THIS AS THE WEEK WEARS ON AS PREVIOUS STUDIES HAVE SHOWN
THIS PATTERN TO BE CONDUCIVE FOR STRONG WINDS IN THE STEAMBOAT
SPRINGS AREA. AS A RESULT...HAVE TAPERED POPS DOWN ACROSS THE
NORTHERN ZONES FOR LATE IN THE NEW WORK WEEK AND INTO NEXT WEEKEND
WITH CHC POPS STILL IN STORE FOR THE CENTRAL AND SOUTHERN ZONES. NO
MAJOR SWING IN TEMPS EXPECTED THROUGH THE PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING EXTENDED UNTIL 6 PM MST SUNDAY FOR
ZONES 9/12/17/18/19.
WINTER WEATHER ADVISORY EXTENDED UNTIL 6 PM MST SUNDAY FOR
ZONES 3/4/10/13.
.UT...WINTER STORM WARNING EXTENDED UNTIL 6 PM MST SUNDAY FOR
ZONE 28.
&&
NADLER/COLTON/NLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MST SUN FEB 20 2005 COZ003-004-009-010-012-013-017>019-023-UTZ028-211230- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN- SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- WEST ELK AND SAWATCH MOUNTAINS- 530 AM MST SUN FEB 20 2005 ...WINTER STORM WARNING REMAINS IN EFFECT TODAY FOR THE MOUNTAINS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH... ...WINTER WEATHER ADVISORY REMAINS IN EFFECT TODAY FOR THE CENTRAL AND NORTHERN MOUNTAINS OF COLORADO...AND THE SAN JUAN RIVER BASIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF SOUTHEAST UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... PERIODS OF SNOW WILL PERSIST TODAY AS ANOTHER WAVE OF ENERGY LIFTS ACROSS THE REGION. HEAVIER SHOWERS OR ISOLATED THUNDERSTORMS WILL PRODUCE SNOWFALL RATES OF UP TO 2 INCHES PER HOUR. ICY AND SNOWPACKED ROADS...PARTICULARLY OVER MOUNTAIN PASSES...WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS. THE SNOW WILL TAPER OFF TONIGHT WITH THE EXCEPTION OF THE NORTHERN MOUNTAINS...WHERE ADDITIONAL SNOWFALL IS LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SNOW WILL REDEVELOP OVER THE SOUTHERN MOUNTAINS MONDAY NIGHT...WITH PERIODS OF SNOW THROUGH THE WEEK AS A SLOW-MOVING UPPER LEVEL STORM SYSTEM TRACKS ACROSS THE FOUR CORNERS. THE POTENTIAL FOR SIGNIFICANT SNOWFALL WILL EXIST...ESPECIALLY OVER THE SOUTHERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS. COZ001-002-005>008-011-014-020>022-UTZ022>025-027-029-211230- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- SOUTHEAST UTAH-TAVAPUTS PLATEAU-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN- 530 AM MST SUN FEB 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... NUMEROUS RAIN AND SNOW SHOWERS WILL OCCUR TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF I-70. SNOW LEVELS WILL BE BETWEEN 5000 AND 6000 FEET THIS MORNING...WITH SOME SNOW ACCUMULATION EXPECTED OVER THE HIGHER VALLEYS NEAR DURANGO... GUNNISON...CRAIG AND STEAMBOAT SPRINGS. ICY SPOTS ON ROADS COULD EXIST...ESPECIALLY OVER BRIDGES AND OVERPASSES. THE RAIN AND SNOW WILL TAPER OFF TONIGHT...WITH AREAS OF FOG DEVELOPING IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... EXPECT ADDITIONAL RAIN AND SNOW THROUGH THE WEEK...AFTER A BRIEF BREAK ON MONDAY. MOTORISTS AND OUTDOOR ENTHUSIASTS SHOULD REMAIN PREPARED FOR WET AND WINTRY CONDITIONS. MINOR FLOODING OF RIVERS... SMALL STREAMS OR CREEKS...COULD BECOME AN ISSUE BY THE END OF THE WEEK...AS PERSISTENT HEAVY RAIN AND SNOWFALL OCCURS OVER SATURATED GROUNDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS. NADLER
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441280.